MAUDE Adverse Event Report: DEPUY SPINE INC PEAK 3.0MM FIXATION ROD CUTTER; INSTRUMENT, CUTTING, ORTHOPEDIC

DEPUY SPINE INC PEAK 3.0MM FIXATION ROD CUTTER; INSTRUMENT, CUTTING, ORTHOPEDIC
Catalog Number 274641000
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Not Applicable (3189)
Date of Event 01/19/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported surgeon was trying to cut a rod after it was locked down in the occipital plate.He put the cutter on the rod and attempted to cut it.The cutter broke and didn¿t cut rod.The cutter fragment was retrieved and disposed.He then got a metal cutting burr and cut rod.Ten minute delay reported.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Visual examination at the macroscopic level revealed that the tip of one jaw was completely fractured and not returned for analysis.A crack was also observed in the other jaw.Device was then sent for fracture analysis.The fracture analysis report shows that the fractured surface exhibits a rough grainy appearance consistent across the entirety of the surface which suggests that the rod cutter jaw underwent a quasi-static overload failure.No material defects or other abnormalities were observed in this analysis.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.A definitive root cause for the rod cutter¿s jaw tip becoming fractured cannot be positively determined.However, the fracture analysis report suggests that the rod cutter jaw underwent a quasi-static overload failure.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Device was not returned for evaluation.A review of the device history record could not be performed as the lot number was not provided.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.Without the return of the device, we are unable to confirm the reported issue or identify the root cause.As no systemic trends were found, this complaint file will be closed with no further action required.Should more information and/or the sample be provided at a later time, this complaint will be reopened and device evaluated.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
PEAK 3.0MM FIXATION ROD CUTTER
Common Device Name
INSTRUMENT, CUTTING, ORTHOPEDIC
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key7238041
Report Number1526439-2018-50100
Device Sequence Number10959032
Product Code HTZ
UDI-Device Identifier10705034192918
UDI-Public10705034192918
Combination Product (Y/N)N
Initial Reporter StateNC
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number274641000
Device Lot NumberKM646313
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2018
Initial Date Received by Manufacturer 01/22/2018
Supplement Date Received by Manufacturer02/28/2018
03/23/2018
Initial Report FDA Received Date02/02/2018
Supplement Report FDA Received Date02/28/2018
03/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR